Mississippi, 2012

Damaging Wind in Mississippi, July 1, 2012

July 1, 2012 · NWS MEG · 1 event in 1 county or zone

Isolated thunderstorms developed over North Mississippi due to surface heating during the afternoon of July 1, 2012. A few of the storms had damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

Isolated thunderstorms developed over North Mississippi due to surface heating during the afternoon of July 1, 2012. A few of the storms had damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Jul 1, 2:14 PM CST, 1 hour 18 minutes earlier.

Area forecast discussion, Jul 1, 2:14 PM CST, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
314 PM CDT SUN JUL 1 2012

.DISCUSSION...

LITTLE CHANGE IN PATTERN OVER UPCOMING WEEK. BROAD UPPER RIDGE
EXPECTED TO REMAIN OVER THE REGION. MODELS CONTINUE TO INDICATE
ISOLATED SHOWERS AND THUNDERSTORMS DEVELOPING OVER THE CWA. LOOKING
AT THE LATEST KNQA RADAR IMAGES...THREE TINY SHOWERS HAVE DEVELOPED OVER
PORTIONS OF THE CWA. A LITTLE MORE CONVECTION HAS DEVELOPED SOUTH
OF THE CWA. AT THIS POINT COVERAGE IS NOT ENOUGH TO INCLUDE POPS
IN FORECAST. DON/T THINK CHANCES WILL BE ANY BETTER OVER THE NEXT
COUPLE OF DAYS THUS WILL MENTION ISOLATED STORMS THROUGH THIS
EVENING IN CASE ACTIVITY PUSHES NORTHWARD INTO THE CWA OR A FEW
MORE STORMS DEVELOP. WILL ALSO MENTION ISOLATED COVERAGE ON
TUESDAY DUE TO A WEAK VORT MAX MOVING THROUGH BUT OTHERWISE WILL
LEAVE MENTION OF STORMS OUT OF THE FORECAST FOR THE REST OF THE
PERIOD.

BY END OF THE WEEK...THE RIDGE WILL INTENSIFY OVER THE CENTRAL
PLAINS. THE 12Z GFS WANTS TO BRING A BACK DOOR COLD FRONT INTO THE
AREA NEXT WEEKEND. THE 00Z ECMWF KEEPS THIS FEATURE NORTH OF THE
CWA. FOR NOW WILL KEEP FORECAST AS IS IN REGARDS TO RAIN CHANCES.
HIGHS MAY MODERATE SOME OVER THE NEXT COUPLE OF DAYS BUT EXPECT AS
THE RIDGE STARTS BUILDING BACK OVER THE CENTRAL PLAINS...READINGS
WILL START TO GO BACK ABOVE 100 DEGREES ESPECIALLY ACROSS
NORTHEAST ARKANSAS AND THE MISSOURI BOOTHEEL. DON/T EXPECT TO SEE
MUCH CHANGE IN LOWS WITH READINGS MAINLY IN THE MID 70S TO THE
LOWER 80S.

KRM

&&

.AVIATION...

18Z TAF CYCLE

VFR CONDITIONS WILL PREVAIL THROUGH THE PERIOD. ISOLD TSRA MAY
OCCUR THIS AFTERNOON INTO EARLY THIS EVENING...MAINLY ACROSS
NORTH MS...BUT CONFIDENCE CONTINUES TO BE TOO LOW TO MENTION IN THE
TAFS. SW-W WINDS 7-10 KTS TODAY...5 KTS OR LESS TONIGHT.

SJM

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  79  98  78  98 /  10  10  10  10
MKL  72  98  70  98 /  10  10  10  10
JBR  78  99  76  99 /  10  10  10  10
TUP  77 100  75  99 /  10  10  10  10

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR CLAY-CRAIGHEAD-
     CRITTENDEN-CROSS-GREENE-LAWRENCE-LEE AR-MISSISSIPPI-
     PHILLIPS-POINSETT-RANDOLPH-ST. FRANCIS.

MO...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR DUNKLIN-PEMISCOT.

MS...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR ALCORN-BENTON MS-
     CALHOUN-CHICKASAW-COAHOMA-DESOTO-ITAWAMBA-LAFAYETTE-LEE MS-
     MARSHALL-MONROE-PANOLA-PONTOTOC-PRENTISS-QUITMAN-
     TALLAHATCHIE-TATE-TIPPAH-TISHOMINGO-TUNICA-UNION-YALOBUSHA.

TN...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR CARROLL-CHESTER-
     CROCKETT-DECATUR-DYER-FAYETTE-GIBSON-HARDEMAN-HARDIN-
     HAYWOOD-HENDERSON-HENRY-LAKE-LAUDERDALE-MADISON-MCNAIRY-
     OBION-SHELBY-TIPTON-WEAKLEY.

&&
Hazardous weather outlook, Jul 1, 3:48 AM CST, 11 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
448 AM CDT SUN JUL 1 2012

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-021200-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
448 AM CDT SUN JUL 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

A HEAT ADVISORY REMAINS IN EFFECT UNTIL 7 PM THIS EVENING.

LOW RELATIVE HUMIDITY VALUES AND LOW FUEL MOISTURE WILL RESULT IN
AN ELEVATED FIRE DANGER ACROSS THE MID SOUTH TODAY.

A FEW STORMS MAY DEVELOP THIS AFTERNOON CAPABLE OF STRONG WIND
GUSTS...MAINLY ACROSS NORTHERN MISSISSIPPI.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

DANGEROUS HEAT AND HUMIDITY WILL CONTINUE ACROSS ALL OR PORTIONS
OF THE MIDSOUTH MONDAY THROUGH SATURDAY. THE MOST INTENSE HEAT IS
EXPECTED TO BUILD BACK OVER THE NORTHERN SECTIONS OF THE
MIDSOUTH...MAINLY ALONG AND NORTH OF I-40 BEYOND MIDWEEK. HIGHS
MAY TOP OFF SEVERAL DEGREES ABOVE 100 AGAIN WITH HEAT INDICES
ABOVE 105 DEGREES.

LOW RELATIVE HUMIDITY VALUES AND LOW FUEL MOISTURE WILL RESULT IN
AN ELEVATED FIRE DANGER ACROSS THE MID SOUTH AT TIMES THIS WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

BORGHOFF

In the hours before

Special weather statement, Jul 1, 3:15 PM CST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
415 PM CDT SUN JUL 1 2012

MSZ023-012145-
CHICKASAW MS-
415 PM CDT SUN JUL 1 2012

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 445 PM CDT FOR...

  CENTRAL CHICKASAW COUNTY IN NORTHEAST MISSISSIPPI...

A STRONG THUNDERSTORM PRODUCING WINDS AT LEAST 40 MPH WAS LOCATED 3
MILES SOUTHWEST OF HOUSTON AT 415 PM CDT. THE STORM WAS NEARLY
STATIONARY.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN CHICKASAW COUNTY...INCLUDING LOCATIONS NEAR HOUSTON...
SHOULD MONITOR THIS STORM CLOSELY.

&&

LAT...LON 3373 8908 3390 8913 3397 8898 3381 8893
TIME...MOT...LOC 2115Z 160DEG 2KT 3386 8902

The radar

The Columbus AFB radar (KGWX), 73 km away, was scanning. The volume nearest the first event began at 21:33 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Chickasaw

When
July 1, 3:32 PM CST to 3:37 PM CST
Where
Chickasaw County, Pyland to 1.12 mi ESE of Houston
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.880, -89.120

Straight line winds ripped a covered porch off a trailer east of Vardaman. Four light poles along with several trees were blown down on Highway 8 east of Houston.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2012Every state in 2012This day in weather historyWarnings in Mississippi, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 400975.